Alert archive / Colorado / Special Weather Statements in 2013

Special Weather Statement, NWS Denver/Boulder, CO

July 2, 2013Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 2, 2013, 12:21 PM MDT for Elbert County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2013, 12:21 PM MDT (18:21 UTC)
Expired
Jul 2, 2013, 1:00 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WWUS85 KBOU 021821
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1221 PM MDT TUE JUL 2 2013
 
COZ041-046-047-021900-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
1221 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR WESTERN LINCOLN AND CENTRAL ELBERT COUNTIES UNTIL 100 PM
MDT.

AT 1219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A COUPLE OF THUNDERSTORMS OVER SOUTHEAST ELBERT COUNTY. THE 
STRONGEST THUNDERSTORM WAS 9 MILES NORTHWEST OF SIMLA...OR 26 MILES 
WEST OF LIMON...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE 
POSSIBLE WITH THIS STORM. HAIL FROM THE STRONGER STORM COULD COVER 
THE GROUND TO AT LEAST ONE INCH IN DEPTH.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SIMLA...MATHESON AND KUTCH. 

LAT...LON 3913 10406 3913 10428 3946 10421 3933 10385
      3886 10385 3886 10405
TIME...MOT...LOC 1819Z 346DEG 10KT 3926 10418 

$$
BAKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:48 AM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 2, 10:48 AM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT TUE JUL 2 2013

.UPDATE...NO BIG CHANGES NEEDED TO THE FORECAST. PRECIPITABLE
WATER VALUES ARE NEAR A TENTH OF AN INCH LESS THAN THEY WERE THIS
TIME YESTERDAY. THIS ALONG WITH NO REAL SHORTWAVE PIECE OF ENERGY
TO HELP KICK OFF STRONGER CONVECTION...EXPECT LESS STORM COVERAGE
TODAY THAN YESTERDAY. STILL EXPECTING AFTERNOON AND EVENING
THUNDERSTORMS HOWEVER...WITH A STRONGER STORM ABLE TO PRODUCE
SMALL HAIL...GUSTS TO 40 MPH AND BRIEF HEAVY RAIN.

&&

.AVIATION...NNW WINDS WILL BE MAKING THEIR TRANSITION TO ENE
WITHIN THE NEXT COUPLE HOURS AND STAY THAT WAY THRU 00Z. TSTM
ACTIVITY THIS AFTN WILL BE RATHER ISOLD SO WILL NOT MENTION ANY
THUNDER IN THE TAF. LESS MOISTURE IN THE AIR TODAY...SO IF A STORM
DOES PASS OVER ONE OF THE AIRPORTS...ONLY SCT CEILINGS AROUND
060-070 EXPECTED. FOR TONIGHT WINDS SHOULD BECOME MORE SELY BY
EARLY EVENING AND THEN SLY BY MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 223 AM MDT TUE JUL 2 2013/

SHORT TERM...OVERALL NOT A LOT OF CHANGE AS THE UPPER LEVEL HIGH
CONTINUES OVER THE GREAT BASIN WITH MDT NLY FLOW ALOFT OVER NRN
CO. ONCE AGAIN THE UPPER LEVEL JET WILL REMAIN OVER NERN CO WHICH
MAY LEAD TO A FEW MORNING SHOWERS/TSTMS OVER THE NERN PLAINS. FOR
THIS AFTN IT APPEARS THE BEST CHC FOR SHOWERS/TSTMS WILL BE IN THE
MTNS/SRN FOOTHILLS AND ACROSS THE PALMER DIVIDE. OVER THE PLAINS
LOW LVL MOISTURE IS FCST TO DECREASE WITH CAPES BLO 500 J/KG SO
WILL ONLY MENTION ISOLD STORMS. AS FOR HIGHS 850-700 MB TEMPS
ARE SIMILAR TO MON SO WIL KEEP HIGHS IN THE LOWER TO MID 80S OVER
NERN CO.

FOR TONIGHT WILL SEE SOME LINGERING ACTIVITY IN THE MTNS AND SRN
FOOTHILLS EARLY IN THE EVENING. OVER THE PLAINS THE UPPER LEVEL
JET WILL SHIFT EASTWARD SO THREAT OF NOCTURNAL ACTIVITY OVERNIGHT
SHOULD BE LOW VERSUS THE LAST TWO NIGHTS.

LONG TERM...40 TO 70 KNOT NORTHERLY JET LEVEL FLOW IS PROGGED TO
CONTINUE OVER THE CWA WEDNESDAY THROUGH THURSDAY NIGHT. AN UPPER
RIDGE IS STILL OVER THE SOUTHWESTERN UNITED STATES...WITH AN UPPER
TROUGH JUST EAST OF COLORADO. BENIGN SYNOPTIC SCALE ENERGY IS
EXPECTED ALL FOUR PERIODS. THE BOUNDARY LAYER FLOW WILL ADHERE TO
NORMAL DIURNAL PATTERNS ALL FOUR PERIODS...WITH NOTHING
SIGNIFICANT IN THE SPEEDS EXPECTED. CONCERNING MOISTURE...THERE IS
SOME IN THE MID AND UPPER LEVELS SOME OF THE TIME WEDNESDAY
THROUGH THURSDAY NIGHT...BUT NOTHING LIKE WE'VE HAD THE LAST
COUPLE DAYS. PRECIPITABLE WATER VALUES ARE GENERALLY FROM THE
0.50 TO 0.80 INCH RANGE ALL FOUR PERIODS. THE LOW LEVEL DEW POINT
PROGGS SHOW 25 TO 35 F READINGS OVER THE WESTERN HALF OF THE
CWA...WITH 35 TO 45 F OVER THE EAST ALL FOUR PERIODS. THE CAPE IS
PRETTY MINIMAL FOR LATE DAY WEDNESDAY...WITH ONLY A TAD MORE LATE
DAY THURSDAY. THERE IS NOTHING NEAR 1000 J/KG EITHER TIME. A
FAIRLY STRONG MID LEVEL CAP IS IN PLACE OVER THE CWA LATE
WEDNESDAY...WITH IT STILL THERE THURSDAY AFTERNOON BUT NOT QUITE
AS STRONG. THERE IS ONLY A TAD OF MEASURABLE RAINFALL OVER THE
MOUNTAINS AND FOOTHILLS LATE DAY WEDNESDAY...WITH A BIT MORE
PROGGED LATE DAY THURSDAY. FOR POPS...WILL GO WITH 10-30%S FOR
LATE DAY WEDNESDAY AND LATE DAY THURSDAY ...THE HIGHEST OVER THE
MOUNTAINS AND FOOTHILLS. FOR TEMPERATURES...WEDNESDAY'S HIGHS LOOK
ABOUT 1.5 TO 3.0 C WARMER THAN TODAY'S READINGS. THURSDAY'S HIGHS
LOOK 1-2 C WARMER THAN WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY
THROUGH MONDAY...MODELS HAVE THE UPPER RIDGE OVER NEW MEXICO ON
FRIDAY AND SATURDAY. THE UPPER RIDGE SHIFTS EVEN FURTHER EAST
SUNDAY AND MONDAY WITH ITS AXIS EAST OF COLORADO. THE FLOW ALOFT
IS BASICALLY ZONAL FRIDAY INTO SATURDAY...THEN IT BECOMES
SOUTHWESTERLY. SPEEDS ARE NOT SIGNIFICANT. MODELS HAVE SOME
MOISTURE AROUND WITH TEMPERATURES RIGHT NEAR NORMAL.

AVIATION...ONCE AGAIN ANOTHER WK DENVER CYCLONE IS AROUND EARLY
THIS MORNING WITH LIGHT SLY WINDS BECOMING NNW BY 14Z. BY EARLY
AFTN WINDS SHOULD BECOME MORE ENE AND STAY THAT WAY THRU 00Z. TSTM
ACTIVITY THIS AFTN WILL BE RATHER ISOLD SO WILL NOT MENTION ANY
THUNDER IN THE TAF. FOR TONIGHT WINDS SHOULD BECOME MORE SELY BY
EARLY EVENING AND THEN SLY BY MIDNIGHT.

HYDROLOGY...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. FAST MOVEMENT OF STORMS SHOULD KEEP RAINFALL AMOUNTS
UNDER ONE HALF INCH IF A STORM MOVES ACROSS ANY OF THE BURN AREAS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RPK
LONG TERM....RJK
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jul 2, 10:52 AM MDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT TUE JUL 2 2013

COZ030>051-031700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1052 AM MDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN FORMING EARLY THIS
AFTERNOON IN THE MOUNTAINS AND FOOTHILLS WITH ISOLATED COVERAGE
NEAR THE PALMER DIVIDE. ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL EXIST ELSEWHERE. STORM MOTION WILL AROUND 25
MPH FROM NORTH TO SOUTH. BRIEF HEAVY RAIN...SMALL HAIL AND WIND
GUSTS TO 40 MPH WILL BE POSSIBLE WITH ANY OF THE STORMS. ACTIVITY
WILL SUBSIDE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS THUNDERSTORMS
OVER THE MOUNTAINS AND FOOTHILLS WEDNESDAY AND THURSDAY. THE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
BRIEF MODERATE RAINFALL. FOR FRIDAY THROUGH MONDAY...LATE DAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE ENTIRE FORECAST
AREA. TEMPERATURES WILL HOVER AROUND SEASONAL NORMALS THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/DL

In the hours before

Special weather statement, Jul 2, 12:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1221 PM MDT TUE JUL 2 2013

COZ041-046-047-021900-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
1221 PM MDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR WESTERN LINCOLN AND CENTRAL ELBERT COUNTIES UNTIL 100 PM
MDT.

AT 1219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE OF THUNDERSTORMS OVER SOUTHEAST ELBERT COUNTY. THE
STRONGEST THUNDERSTORM WAS 9 MILES NORTHWEST OF SIMLA...OR 26 MILES
WEST OF LIMON...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM. HAIL FROM THE STRONGER STORM COULD COVER
THE GROUND TO AT LEAST ONE INCH IN DEPTH.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SIMLA...MATHESON AND KUTCH.

LAT...LON 3913 10406 3913 10428 3946 10421 3933 10385
      3886 10385 3886 10405
TIME...MOT...LOC 1819Z 346DEG 10KT 3926 10418

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:23 PM MDTSpecial Weather StatementBOUJefferson37 min
Jul 1, 9:12 PM MDTSpecial Weather StatementBOULarimer33 min
Jul 1, 9:36 PM MDTAreal Flood AdvisoryBOULarimer84 min
Jul 1, 9:40 PM MDTSpecial Weather StatementBOULarimer35 min
Jul 2, 1:35 PM MDTSpecial Weather StatementBOUWeld40 min
Jul 2, 2:05 PM MDTSpecial Weather StatementBOUWeld40 min
Jul 2, 3:05 PM MDTSpecial Weather StatementBOUAdams55 min
Jul 2, 4:06 PM MDTSpecial Weather StatementBOUAdams24 min

Nearby

Special Weather Statements in Colorado, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.